Is It Dangerous to Snort Hydrocodone?
- All currently available pharmaceutical preparations of hydrocodone are formulated for oral use and absorption through the gastrointestinal tract.
- Crushing and snorting an opioid like hydrocodone bypasses the intended first pass of GI metabolism, which interferes with the normal delivery of the drug to the bloodstream and, ultimately, to the brain. Such intentional misuse can increase the risks of harmful side effects, overdose, and death.
- It may also result in the hastened development of an opioid use disorder, or addiction.6,7
- Though the intention of snorting hydrocodone is to experience a quicker high, the drug’s side effects can also be more serious, especially in the case of controlled-release formulations.
- In fact, the drug label for Zohydro ER, an extended-release version of hydrocodone states that snorting “will result in the uncontrolled delivery of the hydrocodone and can result in overdose and death.”8
Why Is Hydrocodone Addictive?
Hydrocodone is an opioid painkiller that is legal for prescribed medical use. It is a Schedule II drug. The Drug Enforcement Administration (DEA) classifies hydrocodone as a Schedule II controlled substance.1
Its scheduling indicates that while it has an important medical use, it also has a high potential for misuse and abuse.
This medication alleviates pain by binding to and activating the mu-opioid receptors in the central nervous system. Hydrocodone is an extremely effective medication for those in need of pain relief, for example after surgery or injury. However, this same action at the opioid receptors not only decreases the perception of pain signaling but also has the potential to cause a feeling of euphoria, commonly referred to as a “high.”1
Unfortunately, it doesn’t take long for a person to develop a tolerance to opioid medications, and they may find themselves taking greater and greater doses in order to feel the pain relief and/or euphoria they’ve become accustomed to.
Consistent use can also lead a person to become physically dependent, after which they may need the drug simply to feel well enough to get through the day.2 This is why, in 2016, physicians were cautioned to adhere to new, stricter guidelines when prescribing opioids to patients.3
Liberal prescribing practices in the early 2000s contributed, in part, to the opioid abuse and overdose epidemic that began in the early 2000s,4 according to the Centers for Disease Control and Prevention (CDC). Approximately 2 million people over 12 years of age in the U.S. suffer from an addiction to opioids like hydrocodone.5
In its various formulations, hydrocodone is intended to be taken orally; however, people who struggle with compulsive misuse of this painkiller may find ways to experience a more rapid and intense high from the drug.
For some people, this means ingesting larger doses of the drug; other people may attempt to gain a greater high by altering the ways that they consume the drug. One method used to induce a high more rapidly is to crush and snort hydrocodone pills.
Signs of Snorting Hydrocodone
Snorting Hydrocodone is a dangerously efficient method of introducing the drug to your system and is a sign of real drug addiction. There are a number of physical signs that could indicate that a person is snorting narcotics, including:
- A chronic runny nose
- Inflammation and pain in the nasal passages
- Respiratory problems
- White powder around the nostrils
- Damage to the nasal passages that could lead to the need for reconstructive surgery
In addition to the physical indications, there are also a few paraphernalia items that could indicate a drug problem including:
- Rings, lockets, or jewelry with compartments designed to conceal powder
- 2-3 inch tubes made of plastic like straws or pen tubes that can be used to snort the powder
- Razor blades, specifically when they’re found in conjunction with one of these other items or there is evidence of powder on them
- Small mirrors, picture frames, or glass surfaces with powder residue or razor cuts on them